Aortic Thrombus Extending to Left Subclavian in a Patient With Diffuse Venous Thromboembolism on Aromatase Inhibitor Therapy
Ocala Regional Medical Center
venous thromboembolism (vte), thrombus formation, acute pulmonary embolism, deep vein thrombosis (dvt), subclavian occlusion
Cardiovascular Diseases | Internal Medicine
Concomitant arterial and venous thrombosis is an infrequent event often associated with malignancy, hyperhomocysteinemia, and thrombophilic conditions. Some overlapping pathophysiology mechanisms suggest an association between arterial and venous thrombosis. It is reported that thrombosis in the arterial and venous systems develops through distinct mechanisms affecting inflammatory and oxidative pathways. Recently, the aromatase inhibitors have moved to the forefront of adjuvant hormonal therapy, however, the adverse effects of these agents are not yet fully understood. It is generally accepted that tamoxifen, but not aromatase inhibitors, is associated with an increased risk of thrombosis in women with breast cancer. Here, we report an unusual case of an 87-year-old female on anastrozole therapy with aortic thrombus extending into the left subclavian artery with associated diffuse venous thromboembolism (VTE).
An 87-year-old-female with a history of breast cancer in remission, obesity, hypertension, and dyslipidemia presented to the emergency department with new onset of left arm weakness and tingling sensation. Vital signs showed respiratory rate of 20 per minute, oxygen saturation of 95% on 3 L of oxygen via nasal cannula, blood pressure of 150/79 mmHg, and pulse 81 beats per minute. Computed tomography angiography (CTA) neck showed an aortic thrombus extending into the left subclavian artery and bilateral pulmonary emboli (PE). Doppler ultrasound of the lower extremities showed a deep venous thrombosis (DVT) in the left lower extremity. Echocardiography showed no patent foramen ovale. She was started on continuous heparin infusion and subsequently transitioned to an oral anticoagulation medication upon discharge.
Symptomatic ischemic lesions of the upper extremity due to thrombosis of the subclavian artery are extremely rare, occurring in less than one percent of the population. While this patient had a history of early-stage breast cancer, she was on adjuvant anastrozole therapy with no evidence of recurrence or further tumor burden as per her outpatient oncologist, who also followed her during her hospital stay. She also had no prior history of thromboembolic disease or clotting disorders. Her only risk factors appear to be her age and her obesity (with a BMI over 30). Nevertheless, the extent of thromboembolism seen in this patient is greater than that might be expected with these factors.
This case highlights a concomitant rarity of arterial and venous thrombosis. Also, there are not enough studies on anastrozole effect on thromboembolism. Given these risk factors, we recommend a high degree of suspicion for VTE in patients who are on anastrozole therapy.
Publisher or Conference
Alsamman M, Pothen J, Inoyatov M, et al. Aortic Thrombus Extending to Left Subclavian in a Patient With Diffuse Venous Thromboembolism on Aromatase Inhibitor Therapy. Cureus. 2021;13(7):e16698. doi:10.7759/cureus.16698